Advertisement

Primary hyperparathyroidism after radioactive iodine therapy: Is it a distinct clinical entity?

      Highlights

      • 2.5% of patients undergoing parathyroidectomy had radioactive iodine exposure.
      • The average latency to development of RAI-induced hyperparathyroidism is 24 years.
      • As age at the time of RAI treatment increases, the latency period decreases.
      • Follow-up serum calcium level every 3–5 years following RAI treatment is recommended.

      Abstract

      Background

      Radioactive iodine (RAI) treatment is considered a rare cause of primary hyperparathyroidism (pHPT).

      Method

      A multi-institutional retrospective review of patients with pHPT who underwent parathyroidectomy from 1990 to 2020 was completed to evaluate the prevalence and latency time for development of RAI-associated pHPT and determine clinical differences in pHPT patients with or without prior RAI treatment.

      Results

      1929 patients with sporadic pHPT underwent parathyroidectomy; 48 (2.5%) had prior RAI treatment and 1881 (97.5%) did not. RAI treatment was for thyrotoxicosis in 43 (90%) patients. Average latency was 24 years (3–59 years) and inversely correlated with age. Patients with prior RAI treatment had lower preoperative calcium and PTH levels (p < 0.0001). No significant differences were observed in age, symptoms, pathology, ectopic glands and cure rate.

      Conclusion

      RAI is a potential causative factor for pHPT, accounting for 2.5% of sporadic pHPT. RAI-associated pHPT may be a less severe form of sporadic pHPT and latency inversely correlates with age.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Surgery
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Rosen I.B.
        • Strawbridge H.G.
        • Bain J.
        A case of hyperparathyroidism associated with radiation to the head and neck area.
        Cancer. Sep 1975; 36: 1111-1114https://doi.org/10.1002/1097-0142(197509)36:3<1111::aid-cncr2820360341>3.0.co;2-9
        • Tisell L.E.
        • Hansson G.
        • Lindberg S.
        • Ragnhult I.
        Hyperparathyroidism in persons treated with X-rays for tuberculous cervical adenitis.
        Cancer. Aug 1977; 40: 846-854https://doi.org/10.1002/1097-0142(197708)40:2<846::aid-cncr2820400238>3.0.co;2-2
        • Prinz R.A.
        • Paloyan E.
        • Lawrence A.M.
        • Pickleman J.R.
        • Braithwaite S.
        • Brooks M.H.
        Radiation-associated hyperparathyroidism: a new syndrome?.
        Surgery. Sep 1977; 82: 296-302
        • Fujiwara S.
        • Sposto R.
        • Ezaki H.
        • et al.
        Hyperparathyroidism among atomic bomb survivors in Hiroshima.
        Radiat Res. Jun 1992; 130: 372-378
        • Cohen J.
        • Gierlowski T.C.
        • Schneider A.B.
        A prospective study of hyperparathyroidism in individuals exposed to radiation in childhood.
        JAMA. Aug 01 1990; 264: 581-584
        • Boehm B.O.
        • Rosinger S.
        • Belyi D.
        • Dietrich J.W.
        The parathyroid as a target for radiation damage.
        N Engl J Med. Aug 18 2011; 365: 676-678https://doi.org/10.1056/NEJMc1104982
        • Triggs S.M.
        • Williams E.D.
        Irradiation of the thyroid as a cause of parathyroid adenoma.
        Lancet. Mar 12 1977; 1: 593-594https://doi.org/10.1016/s0140-6736(77)92017-7
        • Esselstyn C.B.
        • Schumacher O.P.
        • Eversman J.
        • Sheeler L.
        • Levy W.J.
        Hyperparathyroidism after radioactive iodine therapy for Graves disease.
        Surgery. Nov 1982; 92: 811-813
        • Rosen I.B.
        • Palmer J.A.
        • Rowen J.
        • Luk S.C.
        Induction of hyperparathyroidism by radioactive iodine.
        Am J Surg. Oct 1984; 148: 441-445https://doi.org/10.1016/0002-9610(84)90366-0
        • Bondeson A.G.
        • Bondeson L.
        • Thompson N.W.
        Hyperparathyroidism after treatment with radioactive iodine: not only a coincidence?.
        Surgery. Dec 1989; 106: 1025-1027
        • Hedman I.
        • Hansson G.
        • Lundberg L.M.
        • Tisell L.E.
        A clinical evaluation of radiation-induced hyperparathyroidism based on 148 surgically treated patients.
        World J Surg. Feb 1984; 8: 96-105https://doi.org/10.1007/BF01658376
        • Kawamura J.
        • Tobisu K.
        • Sanada S.
        • et al.
        [Hyperparathyroidism after radioactive iodine therapy for Graves' disease: a case report].
        Hinyokika Kiyo. Nov 1983; 29: 1513-1519
        • Colaço S.M.
        • Si M.
        • Reiff E.
        • Clark O.H.
        Hyperparathyroidism after radioactive iodine therapy.
        Am J Surg. Sep 2007; 194: 323-327https://doi.org/10.1016/j.amjsurg.2007.04.005
        • Wei S.
        • Baloch Z.W.
        • LiVolsi V.A.
        Parathyroid adenoma in patients with Graves' disease: a report of 21 cases.
        Endocr Pathol. Mar 2015; 26: 71-74https://doi.org/10.1007/s12022-014-9349-0
        • Gomez D.L.
        • Shulman D.I.
        Hyperparathyroidism two years after radioactive iodine therapy in an adolescent male.
        Case Rep Pediatr. 2014; 2014163848https://doi.org/10.1155/2014/163848
        • Rasmuson T.
        • Tavelin B.
        Risk of parathyroid adenomas in patients with thyrotoxicosis exposed to radioactive iodine.
        Acta Oncol. 2006; 45: 1059-1061https://doi.org/10.1080/02841860500516618
        • Fjälling M.
        • Dackenberg A.
        • Hedman I.
        • Tisell L.E.
        An evaluation of the risk of developing hyperparathyroidism after 131I treatment for thyrotoxicosis.
        Acta Chir Scand. 1983; 149: 681-686